Alert archive / Montana / Winter Storm Warnings in 2023
Winter Storm Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Feb 18, 2023, 12:50 PM MST for 15 counties in Montana. It took effect at Feb 19, 2023, 11:00 AM MST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2023, 12:50 PM MST (19:50 UTC)
- In effect from
- Feb 19, 2023, 11:00 AM MST
- Expired
- Feb 22, 2023, 6:00 PM MST
- In force
- 3 days
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Madison County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 35 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 10:40 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 18, 10:40 AM MST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1040 AM MST Sat Feb 18 2023 ...Aviation Section Update... .SYNOPSIS... For the next several days, wintry weather is in the forecast. Winds will be gusty at times. Periods of accumulating snow is forecast. Blowing snow may, significantly, reduce visibility, at times. Next week, temperatures become increasingly colder courtesy of the next Arctic airmass passing through The Treasure State. && .UPDATE... Updated forecast is out. Main adjustment was to add the Northern Rocky Mountain Front to a winter weather advisory from now until 7 PM this evening. Otherwise, the band of snow west of the divide will move southeastward into our CWA. Temperatures are near/above freezing in some areas of SW MT, so impacts from snowfall during the day should be on the lower side. If needed, and SPS will be issued. Otherwise attention turns more towards the prolonged snow expected early next week. Some adjustments to the start timing of the winter storm watch are possible for the afternoon package after further coordination with neighboring NWS/WPC offices. Brusda && .AVIATION... 1040 AM MST Sat Feb 18 2023 (18/18Z TAF Period) KCTB and KHVR: VFR conditions prevail for the duration of the TAF period. Gusty westerly and southwesterly winds are forecast, with stronger, gusty winds along the front range of the Rockies. KGTF, KLWT, KHLN, KBZN and KEKS: Begin this TAF period under VFR conditions, but begin to slide into the MVFR/IFR range in snow and blowing snow, and with low ceilings. Gusty northwesterly to southwesterly winds are forecast for KGTF, KLWT and KHLN. Generally: Expect mountain obscuration with areas of snow showers and virga. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 531 AM MST Sat Feb 18 2023/ This discussion is written for north central, central and southwest, Montana. This weekend, an upper level trof slides southeastward across the region. A tight northwesterly upper level flow favors some strong gusty winds which are forecast to remain below High Wind Warning criteria. A Winter Weather Advisory is valid for portions of central and southwest Montana from 11am this morning to tomorrow morning. Between 2 and 5 inches of accumulating is snow is forecast, with up to 8 inches above 7000 foot elevation. Travel may be difficult. at times. Blowing snow may significantly reduce visibility, at times. After this event, the area receives only a brief break, before the next upper level trof enters the region. Snowfall begins across The Continental Divide and some of the mountains of central Montana. Strong gusty non-warning criteria winds are forecast, again. And again, blowing snow reduces visibility. Travel will be difficult, at times. As the week progresses, a deep upper level trof digs into the area. An arctic airmass settles in across The Treasure State causing temperatures to plummet through Thursday. This Trof is attended by abundant moisture, and some significant snow amounts are forecast. A Winter Weather Watch has been issued, beginning Sunday, and continuing through midnight Thursday night. There is high confidence in the approach of the forecast arctic airmass. There's moderate confidence in timing and snow amounts. Looking beyond this very cold and snowy event, next weekend, temperatures are forecast to rebound, courtesy of gusty downsloping westerly winds. - Fogleman && .PRELIMINARY POINT TEMPS/POPS... GTF 40 25 42 33 / 50 50 10 60 CTB 39 22 39 28 / 20 10 0 50 HLN 37 23 39 33 / 70 60 20 70 BZN 31 12 34 24 / 80 70 20 70 WYS 22 -1 24 11 / 90 80 50 80 DLN 30 13 33 26 / 40 30 0 30 HVR 36 19 36 25 / 30 10 10 50 LWT 36 19 36 28 / 50 50 20 80 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 PM MST this evening for East Glacier Park Region. Winter Storm Watch from Sunday morning through Wednesday evening for Big Belt, Bridger and Castle Mountains-East Glacier Park Region-Little Belt and Highwood Mountains-Southern Rocky Mountain Front. Winter Storm Watch from late Sunday night through Wednesday evening for Bears Paw Mountains and Southern Blaine-Beaverhead and Western Madison below 6000ft-Canyon Ferry Area-Cascade County below 5000ft-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Elkhorn and Boulder Mountains-Fergus County below 4500ft- Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Gates of the Mountains-Helena Valley-Hill County-Judith Basin County and Judith Gap-Madison River Valley- Meagher County Valleys-Missouri Headwaters-Northern Blaine County-Northern High Plains-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains-Snowy and Judith Mountains-Southern High Plains-Upper Blackfoot and MacDonald Pass-Western and Central Chouteau County. Winter Weather Advisory until 5 AM MST Sunday for Big Belt, Bridger and Castle Mountains-Gallatin and Madison County Mountains and Centennial Mountains-Little Belt and Highwood Mountains. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Feb 18, 12:19 PM MST, 31 minutes before
Special Weather Statement National Weather Service Great Falls MT 1219 PM MST Sat Feb 18 2023 MTZ308>310-312>314-316>318-182130- Southern High Plains-Eastern Pondera and Eastern Teton- Western and Central Chouteau County-Cascade County below 5000ft- Judith Basin County and Judith Gap-Fergus County below 4500ft- Gates of the Mountains-Little Belt and Highwood Mountains- Snowy and Judith Mountains- Including the cities of Bynum, Choteau, Pendroy, Brady, Conrad, Ledger, Floweree, Carter, Fort Benton, Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger, Lewistown, Canyon Creek, Wolf Creek, Craig, Monarch, Neihart, and Kings Hill Pass 1219 PM MST Sat Feb 18 2023 ...Snow showers this afternoon... Scattered snow showers will move southward through North Central MT this afternoon. Visibility could fall down to a half mile a times as the snow moves through. Snow accumulations at lower elevations will mainly be confined to bridges and grassy areas, while an inch or snow is possible in the mountains. Those traveling through North Central MT this afternoon should be alert for areas of poor visibility and changing road conditions. Brusda
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:30 AM MST | Winter Storm Watch | TFX | Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more | 49 hr |
| Feb 18, 12:50 PM MST | Winter Weather Advisory | TFX | Beaverhead, Broadwater, Gallatin, Glacier, Lewis and Clark, Madison and 3 more | 14 hr |
| Feb 18, 12:53 PM MST | High Wind Warning | TFX | Glacier, Lewis and Clark, Pondera, Teton, Toole | 32 hr |
Nearby
Winter Storm Warnings in Montana, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.